Oklahoma, 2015

Damaging Wind in Oklahoma, September 18, 2015

September 18, 2015 · NWS OUN · 1 event in 1 county or zone

A cold front entered northwest Oklahoma on the morming of the 18th, producing scattered storms with a few severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front entered northwest Oklahoma on the morming of the 18th, producing scattered storms with a few severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 18, 5:17 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Sep 18, 5:17 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
617 AM CDT FRI SEP 18 2015

.DISCUSSION...
PLEASE SEE THE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
A FEW SHOWERS AND STORMS WILL BE POSSIBLE NEAR CSM THIS MORNING.
LATER THIS EVENING...A COLD FRONT WILL MOVE INTO OK. SHOWERS AND
STORMS WILL INCREASE ALONG THIS COLD FRONT FROM NEAR WWR TO PNC
AND THEN SPREAD SOUTHWARD OVER MOST OF THE OTHER TERMINALS LATER
TONIGHT. EXACT TIMING AND COVERAGE ARE STILL QUESTIONABLE SO WILL
INCLUDE PROB30 GROUPS FOR THOSE TERMINALS WHERE THERE ARE STILL
SOME UNCERTAINTIES. EXPECT GUSTY SOUTH WINDS LATE THIS MORNING
THROUGH THIS AFTERNOON...WITH NORTH WINDS FOLLOWING THE FRONT
LATER TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 449 AM CDT FRI SEP 18 2015/

DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NEAR THE FRONT EARLY
THIS MORNING ACROSS SOUTH CENTRAL AND SE KS. A FEW WEAK ECHOES
HAVE ALSO DEVELOPED NEAR WOODWARD. ISOLATED SHOWERS/STORMS WILL
BE POSSIBLE BEFORE SUNRISE ACROSS N/NW OK BUT VERY LITTLE RAINFALL
IS ANTICIPATED. LATER THIS MORNING A WEAK MID TO UPPER LEVEL
SHORTWAVE MOVING OUT OF NM WILL RESULT IN SUBTLE HEIGHT FALLS
ACROSS OK. SHOWER AND THUNDERSTORM COVERAGE MAY INCREASE A BIT WITH
THIS FEATURE JUST AHEAD OF THE FRONT BEFORE LUNCHTIME. DEPENDING
ON COVERAGE...THIS MAY RESULT IN A DIFFICULT TEMP FORECAST AHEAD
OF THE FRONT THIS AFTERNOON AS IT MOVES INTO NW OK. THE MORNING
ACTIVITY WILL ALSO HAVE AN IMPACT ON POTENTIAL INSTABILITY FOR
THIS AFTERNOON. FOR NOW...IT APPEARS A NARROW AXIS OF INSTABILITY
WILL DEVELOP ALONG THE FRONT LATE THIS AFTERNOON/EARLY THIS
EVENING FROM JUST WEST OF PNC TO CAMARGO. MID LEVEL LAPSE RATES
DO NOT APPEAR THEY WILL BE OVERLY IMPRESSIVE...IN ADDITION TO
EFFECTIVE DEEP SHEAR...SO SIGNIFICANT HAIL CHANCES APPEAR LOW.
DAMAGING WINDS UP TO 70 MPH...HOWEVER...WILL BE POSSIBLE GIVEN
HIGH LCLS/DRY SUB CLOUD LAYER. THE MOST LIKELY TIMING FOR SEVERE
WIND GUSTS WILL BE AROUND 5PM-MIDNIGHT AS SFC CONVERGENCE
INCREASES ALONG OF THE FRONT NEAR THE I44 CORRIDOR. AT LEAST ONE
MCS APPEARS POSSIBLE THROUGH LATE TONIGHT AS LOW LEVEL SHEAR
INCREASES.

THE FRONT WILL CONTINUE INTO NORTH TX EARLY SAT AM...AND LIKELY
BECOME STATIONARY THROUGH NORTH CENTRAL TX SATURDAY. RAIN CHANCES
WILL SHIFT ACROSS THE SOUTHERN ZONES SATURDAY AND THEN LIFT
NORTHWARD SUN AM MAINLY ALONG AND SOUTH OF I40. POPS WILL LINGER
ACROSS THE CENTRAL AND E/SE ZONES THROUGH EARLY MONDAY ALONG A SFC
TROUGH. FINALLY...BY TUESDAY...THE SUBTROPICAL RIDGE WILL BEGIN TO
BUILD BACK OVER THE SOUTHERN PLAINS RESULTING IN A WARM UP AND
DECREASING/LITTLE RAIN CHANCES THROUGH THE REST OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  94  64  77  60 /  30  70  20  30
HOBART OK         97  65  77  61 /  30  70  30  50
WICHITA FALLS TX  99  70  83  65 /  20  50  40  40
GAGE OK           91  57  76  56 /  30  30  10  30
PONCA CITY OK     89  59  75  55 /  50  60  10  20
DURANT OK         95  71  84  66 /   0  40  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/03/03
Hazardous weather outlook, Sep 18, 7:38 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
838 AM CDT FRI SEP 18 2015

OKZ004>048-050>052-TXZ083>090-191345-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
838 AM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING ACROSS PORTIONS OF OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHEAST OF A LINE FROM
CHEROKEE...TO CLINTON... TO CHICKASHA...TO SHAWNEE. A MARGINAL
RISK SURROUNDS THE SLIGHT RISK AREA...AND IS NORTH OF A LINE FROM
CROWELL...TO WICHITA FALLS...TO PONTOTOC...AND SOUTH OF A LINE
FROM ARNETT...TO ALVA.

TIMING...
THE GREATEST RISK FOR SEVERE WEATHER WILL EXTEND FROM ABOUT 5 PM
THROUGH MIDNIGHT.

IMPACTS...
HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH WILL BE
POSSIBLE WITH THE STRONGER THUNDERSTORMS.

DISCUSSION...
A COLD FRONT WILL MOVE SOUTHEAST ACROSS OKLAHOMA AND NORTH TEXAS
THIS AFTERNOON AND TONIGHT. IT WILL PROVIDE A FOCUS FOR STORM
DEVELOPMENT...AND THE COMBINATION OF VERTICAL WIND SHEAR AND
INSTABILITY WILL SUPPORT A FEW SEVERE STORMS.

.HEAT...
HIGH TEMPERATURES WILL RISE TO AROUND 100 DEGREES THIS AFTERNOON
IN FAR SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THE COMBINATION
OF THESE TEMPERATURES AND AFTERNOON RELATIVE HUMIDITIES AROUND 30
PERCENT WILL RESULT IN HEAT INDICES OF 100 TO 105 DEGREES.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
CENTRAL AND NORTHERN OKLAHOMA SHOULD PREPARE FOR SEVERE WEATHER
OPERATIONS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF OKLAHOMA
AND NORTH TEXAS FROM SATURDAY THROUGH EARLY MONDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MAHALE/JTK

In the hours before

Special weather statement, Sep 18, 7:20 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
820 AM CDT FRI SEP 18 2015

OKZ005-006-181345-
ALFALFA OK-WOODS OK-
820 AM CDT FRI SEP 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ALFALFA AND
SOUTHEASTERN WOODS COUNTIES UNTIL 845 AM CDT...

AT 817 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAYNOKA...
MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
WAYNOKA...DACOMA...AVARD AND HOPETON.

LAT...LON 3681 9854 3668 9847 3653 9849 3651 9889
      3666 9893
TIME...MOT...LOC 1317Z 252DEG 24KT 3660 9882

KURTZ
Special weather statement, Sep 18, 7:40 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
840 AM CDT FRI SEP 18 2015

OKZ005-006-011-181430-
ALFALFA OK-MAJOR OK-WOODS OK-
840 AM CDT FRI SEP 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR ALFALFA...NORTHWESTERN MAJOR AND
SOUTHEASTERN WOODS COUNTIES UNTIL 930 AM CDT...

AT 837 AM CDT...STRONG THUNDERSTORMS WERE LOCATED 4 MILES SOUTHEAST
OF ALVA... 5 MILES SOUTHEAST OF AVARD... AND 8 MILES SOUTH OF
WAYNOKA...MOVING EAST-NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3675 9811 3638 9834 3639 9896 3650 9896
      3658 9882 3680 9864 3691 9811
TIME...MOT...LOC 1337Z 254DEG 31KT 3676 9860 3663 9873 3646 9887

.26.

The radar

The Vance AFB radar (KVNX), 21 km away, was scanning. The volume nearest the first event began at 14:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alfalfa

When
September 18, 8:40 AM CST
Where
Alfalfa County, 0.55 mi W of Cherokee
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -98.360

No damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598308.